Alert archive / Montana / Red Flag Warnings in 2006
Red Flag Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 23, 2006, 5:28 AM MDT for 18 counties in Montana. It took effect at Aug 23, 2006, 2:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2006, 5:28 AM MDT (11:28 UTC)
- In effect from
- Aug 23, 2006, 2:00 PM MDT
- Expired
- Aug 24, 2006, 12:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 11.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6234 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTFX 231128 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 528 AM MDT WED AUG 23 2006 MTZ112>114-232130- /O.NEW.KTFX.FW.W.0008.060823T2000Z-060824T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- 528 AM MDT WED AUG 23 2006 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES FOR NORTHCENTRAL MOTNANA... FIRE WEATHER ZONES INCLUDED IN THIS WARNING ARE: 112...113...114 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING. GUSTY WEST WINDS WILL DEVELOP OVER NORTHCENTRAL MONTANA THIS AFTERNOON AND CONTINUE THROUGH EARLY THIS EVENING. WEST WINDS OF 15 TO 20 MPH WITH GUSTS UP TO 30 MPH ARE EXPECTED OVER EASTERN PORTIONS OF NORTHCENTRAL MONTANA WITH WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. WHILE RELATIVE HUMIDITIES WILL BE SOMEWHAT IMPROVED OVER YESTERDAY...TEMPERATURES WILL STILL BE WELL ABOVE AVERAGE TODAY WITH AFTERNOON RELATIVE HUMIDITIES FALLING INTO THE TEENS ACROSS MOST OF THE LOWER ELEVATIONS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$ MTZ115>118-232130- /O.NEW.KTFX.FW.W.0008.060823T2000Z-060824T0600Z/ CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 528 AM MDT WED AUG 23 2006 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES ALONG WITH A COLD FRONT PASSAGE AND SCATTERED THUDNERSTORMS THIS EVENING FOR PORTIONS OF CENTRAL AND SOUTHWEST MONTANA... FIRE WEATHER ZONES INCLUDED IN THIS WARNING ARE: 115...116...117...118 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT. GUSTY WEST WINDS AT 10 TO 20 MPH WILL DEVELOP OVER NORTHERN PORTIONS OF CENTRAL MONTANA THIS AFTERNOON AND SPREAD SOUTH THIS EVENING. A COLD FRONT WILL THEN PUSH SOUTH ACROSS CENTRAL MONTANA THIS EVENING WITH WINDS SHIFTING TO THE NORTHWEST AND INCREASING TO 15 TO 25 MPH WITH GUSTS UP TO 30 MPH BEHIND THE COLD FRONT. IN ADDITION...RELATIVE HUMIDITIES WILL AGAIN FALL INTO THE TEENS THIS AFTERNOON WITH VERY WARM TEMPERATURES. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING...SOME OF WHICH MAY INITIALLY BE DRY WITH LITTLE OR NO RAINFALL EARLY IN THE EVENING. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$
3 follow-up statements
000 WWUS85 KTFX 232123 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MDT WED AUG 23 2006 MTZ112>114-240300- /O.CON.KTFX.FW.W.0008.000000T0000Z-060824T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- 323 PM MDT WED AUG 23 2006 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING. THIS INCLUDES FIRE WEATHER ZONES...112...113...114. GUSTY WEST WINDS WILL CONTINUE TO DEVELOP OVER NORTH CENTRAL MONTANA THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. WEST WINDS OF 10 TO 20 MPH ARE EXPECTED OVER ZONE 113. ALONG THE ROCKY MOUNTAIN FRONT...ZONES 112 AND 114...WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED THROUGH THE EVENING. THIS COMBINED WITH RELATIVE HUMIDITIES OF 10 TO 20 PERCENT WILL CAUSE RED FLAG CONDITIONS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$ MTZ115>118-240530- /O.CON.KTFX.FW.W.0008.000000T0000Z-060824T0600Z/ CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 323 PM MDT WED AUG 23 2006 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT. THIS INCLUDES FIRE WEATHER ZONES...115...116...117...118. NORTH WINDS THIS AFTERNOON WILL SHIFT NORTHWESTERLY TO 15 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING AS A STRONG COLD FRONT SWEEPS ACROSS CENTRAL AND SOUTHERN MONTANA. THIS COMBINED WITH RELATIVE HUMIDITIES OF 10 TO 20 PERCENT WILL CAUSE RED FLAG CONDITIONS. ISOLATED THUNDERSTORMS WILL ALSO DEVELOP THIS EVENING...SOME OF WHICH MAY BE DRY. ANY STORM THAT DEVELOP WILL PRODUCE GUSTY WINDS WITH GUSTS UP TO 50 MPH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$
000 WWUS85 KTFX 240247 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 847 PM MDT WED AUG 23 2006 MTZ112>114-240400- /O.EXP.KTFX.FW.W.0008.000000T0000Z-060824T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- 847 PM MDT WED AUG 23 2006 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. WEST WINDS HAVE DECREASED TO 5 TO 10 MPH AND RELATIVE HUMIDITIES ARE EXPECTED TO SIGNIFICANTLY CLIMB IN THE NEXT FEW HOURS. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM. $$ MTZ115>118-240600- /O.CON.KTFX.FW.W.0008.000000T0000Z-060824T0600Z/ CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 847 PM MDT WED AUG 23 2006 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT. THIS INCLUDES FIRE WEATHER ZONES...115...116...117...118. NORTHWESTERLY OF 15 TO 30 MPH HAVE DEVELOP OVER PARTS OF 118 AND ARE EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING AS A COLD PASSES THROUGH THE AREA. THESE WINDS COMBINED WITH RELATIVE HUMIDITIES OF 10 TO 20 PERCENT WILL CAUSE RED FLAG CONDITIONS. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP THIS EVENING...SOME OF WHICH MAY BE DRY. ANY STORM THAT DEVELOP WILL PRODUCE GUSTY WINDS WITH GUSTS UP TO 50 MPH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$
000 WWUS85 KTFX 240557 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 1157 PM MDT WED AUG 23 2006 MTZ115>118-240700- /O.EXP.KTFX.FW.W.0008.000000T0000Z-060824T0600Z/ CHOUTEAU AND FERGUS COUNTIES- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 1157 PM MDT WED AUG 23 2006 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT... THE RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT. RELATIVE HUMIDITIES HAVE RISEN ABOVE 20 PERCENT ACROSS MUCH OF THE AREA AND WILL CONTINUE TO CLIMB THROUGH TONIGHT AS A COOLER AIRMASS FILTERS INTO THE REGION BEHIND A COLD FRONT. THEREFORE THE RED FLAG WARNING WILL EXPIRE AT MIDNIGHT TONIGHT. NORTHWEST WINDS MAY CONTINUE TO BE GUSTY AT TIMES THROUGH 2AM BUT WILL DECREASE BY MORNING. SCATTERED LIGHT RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH TONIGHT AS WELL. $$ HOENISCH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 4:00 AM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 23, 4:00 AM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 400 AM MDT WED AUG 23 2006 .DISCUSSION... TODAY THROUGH FRIDAY...A DISTURBANCE EMBEDDED WITHIN AN UPPER LEVEL TROUGH ALONG THE WEST COAST WILL GRADUALLY PROGRESS INLAND TODAY AND MOVE ACROSS THE STATE LATE TONIGHT THROUGH THURSDAY MORNING. A WEAK COOL FRONT IS DRAPED ACROSS CENTRAL MT THIS MORNING AND THIS FEATURE WILL REMAIN STATIONARY THROUGH MOST OF THE DAY BEFORE BEING KICKED SOUTHEAST THIS EVENING AS THE DISTURBANCE ENTERS WESTERN MT. SLIGHT COOLING HAS OCCURRED BEHIND THE FRONT..HOWEVER TEMPERATURES WILL STILL BE ABOVE AVERAGE THIS AFTERNOON. BREEZY WEST WINDS WILL DEVELOP OVER NORTHCENTRAL MT BEHIND THE FRONTAL BOUNDARY THIS AFTERNOON WITH BREEZY NW WINDS DEVELOPING LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SW MT AS THE FRONT PUSHES THROUGH THOSE REGIONS LATE THIS AFTERNOON AND EVENING. EXPECT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT THIS AFTERNOON AND EVENING AS WELL ACROSS CENTRAL AND EASTERN ZONES. THE MAIN UPPER LEVEL TROUGH AXIS THEN MOVES ONSHORE THURSDAY AND ACROSS THE FORECAST AREA THURSDAY NIGHT AND FRIDAY WITH MODELS STILL HAVING SOME DIFFICULTY WITH THE DEPTH OF THE TROUGH OF AS IT CROSSES THE AREA. SHOULD SEE ENOUGH COOLING WITH THE UPPER TROUGH TO BRING TEMPS BACK TO SEASONAL AVERAGES BY THURSDAY AND SLIGHTLY BELOW AVERAGE FRIDAY. WHILE MOISTURE APPEARS TO BE LIMITED WILL ALSO SEE ENOUGH INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AND FOR NOW HAVE KEPT POPS BROAD-BRUSHED ACROSS THE ENTIRE AREA. HOENISCH FRIDAY NIGHT THROUGH MONDAY NIGHT...MAIN PORTION OF UPPER LEVEL TROUGH PROGRESSES EAST OF MONTANA FRIDAY NIGHT BUT LEAVES A DIGGING SHORTWAVE OVER SOUTHERN IDAHO. THIS FEATURE WILL KEEP A SLIGHT CHANCE OF CONVECTIVE ACTIVITY LINGERING OVER SOUTHWEST MONTANA INTO SATURDAY. THIS FEATURE FINALLY DISSIPATES AND MOVES OFF ALLOWING AN UPPER LEVEL RIDGE TO BUILD OVER THE NORTHERN ROCKY MOUNTAINS SUNDAY AND MONDAY. THIS PATTERN WILL ALLOW MUCH ABOVE SEASONAL TEMPERATURES TO RETURN ALONG WITH DRY CONDITIONS. AN UPPER LEVEL TROUGH WILL BEGIN TO MOVE INLAND OVER THE PACIFIC NORTHWEST BY LATE MONDAY. INCREASING SOUTHWEST FLOW ALOFT SHOULD ALLOW FOR A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS OF SOUTHWEST MONTANA. MPJ TUESDAY THROUGH WEDNESDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS PERIOD. AN UPPER LEVEL TROUGH MOVES ONTO THE WEST COAST WITH A SOUTHWESTERLY FLOW ALOFT ACROSS THE AREA. LIMITED MOISTURE IN THIS FLOW WOULD RESULT IN CLEAR TO PARTLY CLOUDY SKIES ACROSS THE REGION WITH ONLY A FEW...MAINLY AFTERNOON AND EVENING...THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE. A WEAK DISTURBANCE BRUSHES OUR SOUTHWEST WEDNESDAY EVENING BRINGING ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHWEST MONTANA AS WELL. TEMPERATURES WILL COOL A FEW DEGREES...BUT WILL BE SEVERAL DEGREES ABOVE SEASONAL AVERAGES. EK && .AVIATION... UPDATED 0420Z. AN UPPER LEVEL LOW PRESSURE TROF IS MOVING THROUGH THE WESTERN US. LOW LEVELS OF THE AIRMASS ARE VERY DRY AND THE AIRMASS IS RAPIDLY BECOMING STABLE. STRONGER WEST WINDS WILL DEVELOP WEDNESDAY AS THE LOW PRESSURE TROF APPROACHES...THEN SHIFT TO THE NORTHWEST AS A COLD FRONT MOVES INTO THE AREAS FROM THE NORTHWEST. && .FIRE WEATHER... WHILE SLIGHT COOLING AND IMPROVEMENT OF RH WILL OCCUR OVER THE REGION TODAY...RELATIVE HUMIDITIES WILL STILL DROP INTO THE TEENS ACROSS MOST OF THE FIRE DISTRICTS THIS AFTERNOON. IN ADDITION...BREEZY WEST WINDS WILL DEVELOP IN THE POST-FRONTAL AIRMASS OVER NORTHCENTRAL MT TODAY. OVER CENTRAL AND SW MT...EXPECT WINDS TO PICK UP LATE THIS AFTERNOON THEN SHIFT TO THE NW AND INCREASE THIS EVENING WITH THE PASSAGE OF A COLD FRONT. WILL ALSO SEE WIDELY SCATTERED THUNDERSTORMS ALONG THE FRONT...SOME OF WHICH MAY INITIALLY BE DRY LATE THIS AFTERNOON. ALL THESE FACTORS COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS A GOOD PORTION OF THE FORECAST AREA TODAY AND WILL ISSUE A RED FLAG WARNING FOR ALL ZONES FOR THESE CONDITIONS THIS AFTERNOON AND EVENING. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 90 52 78 48 / 10 20 10 10 CTB 85 50 75 47 / 0 10 10 10 HLN 92 54 80 53 / 20 30 20 20 BZN 92 48 79 45 / 20 30 20 20 WEY 84 37 76 38 / 20 20 20 10 DLN 88 48 78 48 / 10 10 20 20 HVR 92 54 81 50 / 10 10 20 10 LWT 87 52 76 48 / 20 30 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT FOR FIRE ZONES 110-111-115-116-117-118. RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR FIRE ZONES 112-113-114. && SHORT TERM...HOENISCH LONG TERM...MPJ/EK AVIATION...MPJ WEATHER.GOV/GREATFALLS
Nearby
Red Flag Warnings in Montana, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.